North Carolina, 2022Damaging Wind in North Carolina, April 5, 2022
April 5, 2022 · NWS ILM · 1 event in 1 county or zone
A strong shortwave helped initiate pre-frontal convection in a high shear and moderately unstable environment.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong shortwave helped initiate pre-frontal convection in a high shear and moderately unstable environment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 5, 8:26 PM EST, 52 minutes earlier.
Area forecast discussion, Apr 5, 8:26 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
926 PM EDT Tue Apr 5 2022
.SYNOPSIS...
Threatening weather is expected this evening with isolated
tornadoes and scattered severe thunderstorms over SE NC.
Thursday brings the possibility of strong to severe
thunderstorms once again. Temperatures will cool down late
Thursday into this weekend.
&&
.UPDATE...
Numerous damage points likely to warrant NWS storm surveys
Wednesday, as debris ball and trees down near and upstream of
Aynor SC were noted. Tornado Watch 99 for NE SC has been
cancelled but still in effect a bit longer over our SE NC
zones.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Complex weather scenario unfolding at this time. A low amplitude but
well defined shortwave is approaching from the west. Low level wind
response has been strong across the southeast with southerly flow
increasing in the lowest levels. The low amplitude aloft however
will yield significant veering with height and strongly cyclonically
curved hodographs in the 0-2km layer with SRH values rising to 500
m^2/s^2 this evening. With regards to severe weather then, shear
will NOT be lacking. Instability is the main forecast uncertainty
with this event. Cloud cover has obviously become widespread and
strong insolation is not expected. Surface trough and warm front now
roughly stalled along the Savannah River appear key. Should this
boundary advance north as anticipated then 500-1000 J/Kg of MLCAPE
should manage to develop over southern and eastern zones. The WRF
has almost 500 J/Kg more but is a slow outlier. The HRRR also
has a weak mesoscale low along the warm front that backs surface
winds just ahead of the feature, which would make this event
have shades of 3/15/08 (though shifted just a bit south). The
nearly zonal mid level flow will cause the system to translate
east through the area rapidly, likely winding up offshore by 03Z
or so, the remainder of the night remaining rain-free.
Frontal boundary trailing from the exiting primary low from today's
system will have another wave of low pressure develop along its
length Wednesday and moderate rains will spread northeastward
across the region once again. Wind fields strengthen once again
though not to the magnitude of this afternoon/evening event.
Once again then instability will be the main factor modulating
our chances for another round of severe weather.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
An approaching cold front will bring a chance of showers and
thunderstorms to the area through the period. Severe threat
looks somewhat marginal as instability generally looks to be
lacking outside of daylight hours and wind fields aren't
particularly impressive. There is some dry air forecast to be
present in the midlevels which could serve to enhance severe
potential though. Mins Wednesday night will fall to the mid 60s
with highs Thursday in the upper 70s to lower 80s. Cold front
moves off the coast Thursday night bringing an end to rain and
dropping mins to the upper 40s to lower 50s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Cool and dry weather will arrive Fri as a deep upper trough
traverses across the eastern CONUS. Dry air will wrap into the
area Fri and temperatures will struggle to get to 70, despite
abundant sunshine. Fair weather is expected through the
remainder of the period with a gradual warmup after temperatures
bottom out Saturday night.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Dangerous flight conditions as low level shear and severe TSTMs
rake NE SC and SE NC this evening before moving offshore after
4z. Isolated tornadoes are possible through early portion of TAF
cycle to 4z. Aft 4z, WSW-SW winds 11-15 kt remainder of TAF
cycle. Otherwise IFR/MVFR conditions through TAF period as low
level clouds are expected in wake of severe weather tonight.
Extended Outlook...Another system Wednesday night through
Thursday will likely bring additional flight category
restrictions.
&&
.MARINE...
Through Wednesday...Prefrontal southerly flow regime to become
supportive of supportive of advisory conditions this evening
into tonight. Advisory conditions may linger longer than the
current 15Z exp time but did not make any changes at this time
given low confidence and the impending severe weather. FROPA
will not be a very clean one as another low will be approaching
on another boundary, so winds will remain southwesterly as
opposed to veering much behind this first system.
Wednesday night through Sunday...expect SW winds of 15 to 20 KT
Wednesday night into Thursday before winds become more westerly
Thursday night. West to Northwest winds are on tap Friday
through Sunday at similar speeds. Seas will generally run 3 to 5
ft with 6 footers possible at times nearer 20 NM into Saturday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 11 AM EDT Wednesday for AMZ250-252-
254-256.
&&
UPDATE...MJC
NEAR TERM...MBB
SHORT TERM...31
LONG TERM...31
AVIATION...MJC
MARINE...31/MBBHazardous weather outlook, Apr 5, 8:17 PM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Wilmington NC
917 PM EDT Tue Apr 5 2022
AMZ250-252-254-256-070130-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
917 PM EDT Tue Apr 5 2022
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Small Craft Advisory conditions are likely again Thursday and
Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-105-106-SCZ017-023-024-032-033-039-054>056-058-059-070130-
Robeson-Bladen-Inland Pender-Coastal Pender-Marlboro-Darlington-
Dillon-Florence-Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
917 PM EDT Tue Apr 5 2022
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong to severe TSTMs possible Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ099-107>110-070130-
Columbus-Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-
917 PM EDT Tue Apr 5 2022
...TORNADO WATCH 99 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong to severe TSTMs possible Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 5, 8:21 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
921 PM EDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 11 WNW CONWAY 33.89N 79.24W
04/05/2022 HORRY SC BROADCAST MEDIA
TREE DOWN ON PEE DEE RD NEAR CLAY HILL RD AND JUNIPER
BAY RD NEAR DOG BLUFF. TIME ESTIMATED VIA RADAR.
&&
EVENT NUMBER ILM2200123
OLIVALocal storm report, Apr 5, 8:47 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
947 PM EDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 3 SSW SOCASTEE 33.65N 79.02W
04/05/2022 HORRY SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTS TREE DOWN IN ROADWAY AT
KNOLLWOOD DR AND EDGEWOOD DR. TIME ESTIMATED VIA RADAR.
&&
EVENT NUMBER ILM2200124
OLIVALocal storm report, Apr 5, 8:50 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
950 PM EDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 7 E CADES 33.80N 79.67W
04/05/2022 WILLIAMSBURG SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTS TREE DOWN AT BRADLEY BAY RD
AND DEWEY COX RD. TIME ESTIMATED VIA RADAR.
&&
EVENT NUMBER ILM2200125
OLIVALocal storm report, Apr 5, 8:54 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
954 PM EDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM MARINE TSTM WIND 3 SSE LITTLE RIVER 33.84N 78.61W
04/05/2022 M59 MPH HORRY SC MESONET
WEATHER STATION ALONG THE COAST IN CHERRY GROVE, SC
MEASURED A WIND GUST OF 59MPH.
&&
EVENT NUMBER ILM2200126
OLIVALocal storm report, Apr 5, 9:01 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1001 PM EDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 8 S GALIVANTS FERRY 33.93N 79.25W
04/05/2022 HORRY SC FIRE DEPT/RESCUE
HORRY FIRE DEPT REPORTS PART OF PORCH/SHED ROOF BLOWN
OFF AND FELL ON NEARBY VEHICLE ON GUNTERS ISLAND RD.
&&
EVENT NUMBER ILM2200127
OLIVASpecial weather statement, Apr 5, 9:01 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1001 PM EDT Tue Apr 5 2022
NCZ105>107-060230-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
1001 PM EDT Tue Apr 5 2022
...A strong thunderstorm will impact portions of northeastern New
Hanover and Pender Counties through 1030 PM EDT...
At 1001 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Stocking, or near Burgaw, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burgaw, Surf City, Rich Inlet, Hampstead, Topsail Beach, White
Stocking, Maple Hill, Murray Town, Ashton, Rocky Point, Topsail,
Scotts Hill, Woodside, Edgecomb, Castle Hayne, Porters Neck, St.
Helena, Watha and Pender Memorial Hospital.
This includes Interstate 40 between mile markers 390 and 415.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight EDT for southeastern
North Carolina.
&&
LAT...LON 3440 7758 3432 7769 3429 7772 3431 7776
3430 7778 3435 7790 3457 7803 3472 7793
3472 7768 3470 7767 3448 7758 3447 7757
3447 7755
TIME...MOT...LOC 0201Z 221DEG 39KT 3458 7787
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21Thunderstorm Wind, New Hanover
- When
- April 5, 9:18 PM EST
- Where
- New Hanover County, 1.34 mi WSW of Ft Fisher
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.960, -77.940
A WeatherFlow station at Federal Point measured a wind gust of 64 mph (anemometer height is at 50 ft).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, April 5, 20221 death · 12 injured · EF4 · 12 events
- Tornadoes and Damaging Winds in South Carolina, April 5, 20221 injured · $62,000 · EF3 · 45 events
- Tornadoes and Hail in Georgia, April 5 to 7, 20223 injured · $7,000 · EF3 · 59 events
- Tornadoes and Flash Flood in South Carolina, April 5, 20221 injured · $20 · EF3 · 17 events
- Tornadoes and Flash Flooding in Mississippi, April 5, 2022$1.3 million · EF2 · 42 events
- Tornadoes and Damaging Winds in Louisiana, April 5, 20221 death · $10,000 · EF1 · 19 events
- Tornadoes and Hail in Georgia, April 5 to 7, 2022$660,000 · EF1 · 47 events
- Wildfire and High Wind in New Mexico, April 5 to 30, 2022$10 million · 56 kt wind · 5 events
- Tornadoes and Hail in Alabama, April 5 to 6, 2022EF2 · 23 events
- Tornadoes and Hail in Alabama, April 5, 2022EF2 · 16 events
- Tornadoes and Damaging Winds in Alabama, April 5, 2022$206,000 · EF1 · 15 events
- Tornadoes in Mississippi, April 5, 2022EF2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007738.